Louisiana, 2019Tornado and Hail in Louisiana, December 16, 2019
December 16, 2019 · NWS JAN · 5 events in 4 counties and zones
A well defined, positively-tilted trough existed across the Southern Plains and at the surface, a cold front was progressing across Arkansas and Louisiana, while an intensifying area of low pressure propagated northeast along the boundary. Discrete supercells developed in the morning on December 16 and moved northeast, spawning multiple strong tornadoes over northeast Louisiana and south…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well defined, positively-tilted trough existed across the Southern Plains and at the surface, a cold front was progressing across Arkansas and Louisiana, while an intensifying area of low pressure propagated northeast along the boundary. Discrete supercells developed in the morning on December 16 and moved northeast, spawning multiple strong tornadoes over northeast Louisiana and south Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 16, 6:01 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 16, 6:01 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
601 AM CST Mon Dec 16 2019
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
LIFR conditions exist at most sites except for GLH. VCSH will
begin to pick up around 15z with TSRA developing around 18z and
tracking east as the day progresses. There will likely be some
lingering behind the frontal passage which will exit the area by
12z Tuesday. Throughout the day, some locations will toggle back
and forth between MVFR and IFR as low clouds increase. Ahead of a
frontal passage today, winds will generally be out of the south
between 10-15kts with some higher gusts. Behind the front, winds
will shift out of the northwest and remain breezy and gusty./JNE/
&&
.DISCUSSION...
Today and Tomorrow...
Model guidance continues to be persistent with how things will
unfold later this afternoon. Much of the ArkLaMiss is in the
Enhanced risk area and this event will last through the afternoon
and evening.
A frontal boundary is currently hung up just north of the CWA and
will soon push through the area as the day progresses. As this front
moves through the area, severe thunderstorms will be expected from
west to east for majority of the region. With good mid-level lapse
rates(7.0-7.7C/km), impressive DCAPE values, and mid to low-level
shear values, all of this supports an Enhanced risk for damaging
wind gusts, tornadoes, and large hail. As far as storm mode, CAM
guidance shows some discrete supercells forming ahead of the front.
If the next round of model guidance continues to show strong severe
parameters, then its possible there could be an upgrade in risk.
The best chances for rain showers to begin will be early this
morning and starting off with mostly light rain and then becoming
more convective as diurnal heating increases. The storms will
begin firing as early as 10am along an axis from Winnsboro to
Vicksburg to Grenada. The storms will track west to east through
the rest of the afternoon with the storms expected to wind down by
10pm. There may be some lingering showers which may hang around
through the overnight period.
After the front passes, winds will be gusty with mostly clouded
skies and cold air advection will build in allowing for temperatures
to drop some 20-30 degrees (cooler than previous nights-mid 60s)
causing minTs to range in the mid 30s out in the north and low 40s
in the south. By Tuesday morning, the severe threat will be gone
leaving lingering showers for areas in the east but that will soon
be completely gone by noon Tuesday.
Tuesday through Sunday...
Colder air moves into the region behind the storm system/front.
As a result, Tuesdays highs will be a sharp contrast to todays
weather. High temps through tomorrow will be mainly in the 40s,
with lower 50s in the southeast. Brisk northerly winds and gray
skies...at least until into the late afternoon hours as skies
begin to clear from the northwest. Overnight lows will then drop
to below the freezing mark with most locations into the upper
20s...a few around 30. CAA eases somewhat on Wednesday as
temperatures begin to slowly moderate. North/northwesterly winds
continue, but temps climb into the low 50s for the southern half
of the state...upper 40s in the northern tier. Wed night/Thursday
morning will be very cold as skies clear under a ridge axis and
winds drop out, setting up efficient radiational cooling.
Overnight lows drop into the 20s again. With guidance already
dropping the eastern half of the forecast area into the mid 20s at
Day 3, will be an area to watch...also need to keep an eye on the
lows as they are pretty close to the Td that morning, setting up
for some patchy fog potential. Beyond midweek, temperatures begin
to trend upwards as winds gain more of a southerly component on
Thursday night/Friday. Temps and moisture on the increase ahead of
the next shortwave kicking up precip in the models. The NBM a
little too diffuse with the various solutions stringing out the
mention, so have cleaned up the extended somewhat, focusing the
pops on Friday night/Sat morning. /HJS/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 75 40 47 29 / 80 90 6 1
Meridian 77 43 50 29 / 48 82 29 1
Vicksburg 76 39 47 30 / 92 84 3 1
Hattiesburg 79 45 52 29 / 46 87 32 1
Natchez 76 41 48 31 / 94 85 4 1
Greenville 66 37 44 29 / 94 53 3 1
Greenwood 70 37 44 28 / 95 78 4 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ065-066-
073-074.
LA...None.
AR...None.
&&
JNEHazardous weather outlook, Dec 16, 4:37 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
437 AM CST Mon Dec 16 2019
ARZ074-075-LAZ007-MSZ019-025-026-034-171045-
Ashley-Chicot-Morehouse-Sunflower-Leflore-Grenada-Washington-
437 AM CST Mon Dec 16 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ018-171045-
Bolivar-
437 AM CST Mon Dec 16 2019
This hazardous weather outlook is for portions of northwest
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
LAZ008-009-015-016-023>026-MSZ027>033-035>054-058>062-171045-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-
437 AM CST Mon Dec 16 2019
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight
Today through tonight, severe thunderstorms are likely and
tornadoes are possible. Some thunderstorms may produce damaging
winds up to 70 mph and large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ055>057-063-064-072-171045-
Simpson-Smith-Jasper-Lawrence-Jefferson Davis-Marion-
437 AM CST Mon Dec 16 2019
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight
FOG
THREAT...Limited
TIMING...Today
Today through tonight, severe thunderstorms are likely and
tornadoes are possible. Some thunderstorms may produce damaging
winds up to 70 mph and large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, patchy dense fog is possible with visibilities potentially
down to a quarter of a mile.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ065-066-073-074-171045-
Covington-Jones-Lamar-Forrest-
437 AM CST Mon Dec 16 2019
This hazardous weather outlook is for portions of southeast
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight
FOG
THREAT...Elevated
TIMING...Today
Today through tonight, severe thunderstorms are likely and
tornadoes are possible. Some thunderstorms may produce damaging
winds up to 70 mph and large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Today, areas of dense fog with visibilities a quarter mile or
less are likely.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
14
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FOG*
Significant...Widespread dense fog with visibilities a quarter
mile or less are likely.
Elevated...Areas of dense fog with visibilities a quarter mile
or less are likely.
Limited...Patchy dense fog is possible with visibilities
potentially down to a quarter of a mile.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Dec 16, 10:29 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1029 AM CST Mon Dec 16 2019
LAZ025-MSZ053-059-161730-
Tensas LA-Jefferson MS-Claiborne MS-
1029 AM CST Mon Dec 16 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH...WEST
CENTRAL CLAIBORNE AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 1130 AM
CST...
At 1029 AM CST, Meteorologists were tracking a strong thunderstorm
over Helena, or 16 miles northeast of Ferriday, moving northeast at
30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
St. Joseph and Lake Bruin around 1055 AM CST.
Newellton around 1105 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3221 9116 3220 9115 3220 9116 3217 9117
3214 9117 3212 9112 3213 9108 3200 9095
3175 9139 3176 9142 3175 9144 3186 9153
TIME...MOT...LOC 1629Z 229DEG 25KT 3185 9142
ECEvent by event
2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Tensas
- When
- December 16, 11:08 AM CST to 11:09 AM CST
- Where
- Tensas County, 7.41 mi E of St Joseph Lake to 7.88 mi E of St Joseph Lake
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 200 yd
- Continued into
- Claiborne, Ms (JAN)
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.023, -91.094
This tornado began just west of the Mississippi River north of St. Joseph. The tornado damage was observed in the bluffs, east of the Mississippi River, snapping and uprooting numerous trees along the path. This is where the tornado was the strongest and widest, with nearly 105 mph winds. In addition, trees were uprooted along the Grand Gulf Road and Back Grand Gulf Road. In Grand Gulf Military Park, there was damage to a steeple at a historic church. Along the Mississippi River bluffs, the track was visible well to the northeast, with widespread tree damage in the distance. The forested area to the northeast was inaccessible in Claiborne County and into the Big Black River basin until it crossed into southern Warren County. Here the tornado crossed Allen Station Road, where widespread tree damage and minor roof damage occurred to mobile homes in a hunting camp. The tornado continued to track northeast before crossing Highway 61, where small limb damage was observed, and shortly lifting soon after. Maximum winds were 105 mph. Total path length was 11.75 miles. Max width was 600 yards in Claiborne County.
Hail, Concordia
- When
- December 16, 1:38 PM CST
- Where
- Concordia County, 1.5 mi NNW of Shaw
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 31.220, -91.640
A motorist observed golf ball size hail while traveling along Highway 15 just north of Black Hawk.
Hail, Catahoula
- When
- December 16, 1:40 PM CST
- Where
- Catahoula County, 0.59 mi W of Archie
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 31.580, -91.980
Hail fell that was just larger than a quarter.
Thunderstorm Wind, Morehouse
- When
- December 16, 2:02 PM CST
- Where
- Morehouse County, 3 mi SSE of Spyker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.690, -91.930
Numerous large branches were blown down just south of the intersection of Perryville Road and Old Monroe Road.
Thunderstorm Wind, Morehouse
- When
- December 16, 2:09 PM CST
- Where
- Morehouse County, 0.9 mi NE of Mer Rouge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.780, -91.790
A tree was blown down in the Mer Rouge area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Tornadoes and Damaging Winds in Mississippi, December 16, 20191 injured · $1.5 million · EF2 · 9 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865207, 869723, 869724, 869725, 869726.